Alert archive / Louisiana / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

August 18, 2018Morehouse Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Aug 18, 2018, 7:21 PM CDT for Morehouse Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Aug 18, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Morehouse Parish, LA

The radar

The Shreveport radar (KSHV), 183 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS84 KJAN 190021
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
721 PM CDT SAT AUG 18 2018
 
LAZ007-190100-
Morehouse LA-
721 PM CDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOREHOUSE PARISH 
THROUGH 800 PM CDT...

At 721 PM CDT, Meteorologists were tracking a strong thunderstorm
near Beekman, or 8 miles north of Bastrop, moving southeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bastrop and Beekman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3299 9191 3281 9177 3271 9197 3289 9208
      3290 9208
TIME...MOT...LOC 0021Z 329DEG 11KT 3288 9196 

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:11 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 18, 7:11 PM CDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
711 PM CDT Sat Aug 18 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Scattered TSRA wl cont through 03Z across cntrl and se MS and
result in MVFR/IFR conds. This activity wl dissipate while models
suggest additional TSRA activity wl remain psbl across HWY 82
through the night. Away from convection VFR conds wl prevail until
after 09Z when MVFR/IFR cigs are expected to dvlp. VFR conds are
expected by 15Z areawide. Scattered to numerous coverage of TSRA
is expected again Sunday aftn. /22/

&&

.DISCUSSION...

Tonight and Sunday: Subsidence associated with mid level ridging
over the ArkLaTex has served to keep the southwestern half of the
forecast area dry and relatively cloud free today. Meanwhile to
the east, quasi- stationary baroclinic zone over central AR
continues to initiate convection which is maintained into the
forecast area by mid level cyclonic flow. The airmass over this
area continues to be quite tropical as PWs above 2.25 inches noted
in UA and satellite data. This has led to quite efficient
rainfall production where storms have developed, especially in
areas where convective axes have become parallel to the 0-3km bulk
shear vectors and storms have back built.

Despite weak mid level ridging tonight, little looks to change with
regard to the sensible weather in our area tonight into Sunday.
Boundary induced convection will continue into the evening over much
of the area with convection becoming more confined to the north
after midnight in closer proximity to surface baroclinic zone over
AR/north MS. Heating combined with the deep tropical moisture in
place will promote another day of scattered to numerous showers and
thunderstorms Sunday. Severe threat appears minimal as mid level
flow weakens and lapse rates flatten. Will, therefore, not include a
severe risk in the HWO, but will maintain limited flood
threat. /26/

Next week (Monday through Friday):

Expect an continued active period of storms & heavy rainfall,
leading to flash flooding potential early in upcoming week. A
cold front will drive through the area around early-mid week
(Tuesday Wednesday), helping drive cooler & drier air into the
area through mid-late week.

The synoptic pattern will consist of deep, anomalous trough &
surface low/attendant cold front swinging into the mid-northern
Mississippi Valley & down through the lower Mississippi Valley. As
the trough swings into the Great Lakes on Monday & into Tuesday,
expect high moisture to pool ahead of the cold front. PWs will be
highly anomalous, approaching near 2.5 inches in spots & 850mb Theta
E near 345-350K+. With west-southwesterly confluent 850mb flow,
expect good moisture convergence on Monday. This will help keep
heavy rain & flash flooding potential into Monday. With high
rainfall recently & more expected into the weekend, antecedent
conditions will be very favorable for flash flooding. Kept mention
in the HWO/graphics for flash flooding on Monday. Right now there
doesn't seem to be real favorable overall for severe storms. With
high PWs, lapse rates are very meager (~5.5-6 deg C/km). Due to
that, vertical totals & instability are lower. However, low-mid
level bulk shear (i.e. ~15-25kts @ 0-2 & 0-3km) will help some
potential for some organized stronger storms. For now, holding
off mentioning more organized severe storms but will be something
to watch.In addition, due to high boundary layer moisture, we
could have some more humidity & heat indices in our western
Louisiana parishes & along the Mississippi River. However with
high rain chances, this will not be needed to mention this & will
be marginal at most.

As the trough ejects northeast into the Great Lakes, expect there to
remain potential for rain & storms on Monday night & into Tuesday as
the cold front moves through the area. There could be some
overnight convection ongoing in the Delta ahead of the front. Euro
seems to be a tad slower on moving the front & convection through
the area on Tuesday, keeping rain & storm chances lingering into
the afternoon. Due to that, kept some rain chances around into
Tuesday afternoon. Right now, it seems to move through early
enough & dry out aloft to limit much severe or flash flooding
potential. However, global consensus shows enough low-mid level
bulk shear (i.e. ~10-15kts @ 0- 2 & 0-3km) to warrant a few
isolated organized storms ahead of the front Tuesday morning &
into east-southeast Mississippi into the afternoon. Will have to
keep a close eye on this as we get closer.

In the wake, expect drier air to build into the region by mid-late
week as the cold front moves through into Wednesday morning. This
will help any rain chances to become confined to along & south of
the Highway 84 corridor on Wednesday before completely dry
conditions are expected on Thursday. As strong surface ridging
builds into the Missouri/mid-Mississippi Valley, expect this to
gradually build into the region. Expect PWs falling between an inch
to an inch & a half by Wednesday & into Thursday. This will help
highs fall below normal, reaching only the upper 80s to near 90
degrees. In addition with dewpoints falling into the mid 60s on
Wednesday to low-mid 60s on Thursday, expect lows to fall below
normal into the mid 60s, especially in the north, Tuesday night, &
low-mid 60s both Wednesday & Thursday nights. As the mid-level &
surface ridge build east into the late week on Friday, expect
warmth, humidity & rain & storm chances to slowly build back in.
Main takeaway is pleasant, cooler & drier weather can be expected
middle of the upcoming work week after a long period of
storms this weekend & early next week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  88  73  89 /  26  52  48  56
Meridian      71  87  73  89 /  24  60  22  60
Vicksburg     74  90  75  91 /  31  46  56  47
Hattiesburg   74  89  73  90 /  21  62  16  65
Natchez       74  90  74  90 /  21  55  49  58
Greenville    72  88  74  89 /  43  63  63  31
Greenwood     72  87  74  90 /  39  64  58  41

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/DC/26
Hazardous weather outlook, Aug 18, 2:15 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
215 PM CDT Sat Aug 18 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
215 PM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop through Sunday. Two to
three an hour rainfall rates will be common where the heaviest
storms occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The moist airmass will linger across the area through Monday ahead
of an approaching cold front. As the front moves closer to the
area Monday, more widespread thunderstorms with heavy rainfall
will result which could lead to more flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 18, 6:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
632 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HEAVY RAIN       2 SW WEST HATTIESBURG   31.29N 89.40W
08/18/2018  M3.40 INCH       LAMAR              MS   BROADCAST MEDIA

            RAINFALL TOTAL IN THE OAK GROVE COMMUNITY.
            RAIN WAS STILL ONGOING.

&&

DL
Local storm report, Aug 18, 6:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 NNE HATTIESBURG       31.33N 89.29W
08/18/2018                   FORREST            MS   BROADCAST MEDIA

            TREE DOWNED ACROSS MAIN STREET. ESTIMATED
            40-50 MPH WIND.

&&

DL
Local storm report, Aug 18, 6:37 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
637 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        1 SW DE SOTO            31.96N 88.73W
08/18/2018                   CLARKE             MS   EMERGENCY MNGR

            A VEHICLE WAS STRUCK BY LIGHTNING AT US 45
            AND CR 261.

&&

DL
Local storm report, Aug 18, 7:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
700 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     3 NNW ENTERPRISE        32.22N 88.84W
08/18/2018                   CLARKE             MS   EMERGENCY MNGR

            TREE DOWNED ON CR 373. ESTIMATED 40-50 MPH
            GUST.

&&

DL
Special weather statement, Aug 18, 7:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
713 PM CDT SAT AUG 18 2018

MSZ061-190100-
Franklin MS-
713 PM CDT SAT AUG 18 2018

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS EASTERN
FRANKLIN COUNTY...

At 712 PM CDT, Meteorologists were tracking thunderstorms producing
heavy rainfall near Mccall Creek, or 19 miles west of Brookhaven,
moving south at 5 mph.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding.

Locations impacted include...
Bude, New Hope, Mccall Creek and Little Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3135 9081 3161 9096 3161 9072 3147 9063
      3135 9063
TIME...MOT...LOC 0012Z 010DEG 5KT 3148 9076

DL
Special weather statement, Aug 18, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
721 PM CDT SAT AUG 18 2018

LAZ007-190100-
Morehouse LA-
721 PM CDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOREHOUSE PARISH
THROUGH 800 PM CDT...

At 721 PM CDT, Meteorologists were tracking a strong thunderstorm
near Beekman, or 8 miles north of Bastrop, moving southeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bastrop and Beekman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3299 9191 3281 9177 3271 9197 3289 9208
      3290 9208
TIME...MOT...LOC 0021Z 329DEG 11KT 3288 9196

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:13 PM CDTSpecial Weather StatementJANFranklin47 min
Aug 18, 7:17 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson43 min
Aug 18, 8:39 PM CDTSpecial Weather StatementJANJefferson66 min
Aug 19, 4:36 AM CDTSpecial Weather StatementJANYazoo39 min
Aug 19, 5:04 AM CDTSpecial Weather StatementJANYazoo26 min
Aug 19, 5:31 AM CDTSpecial Weather StatementJANMadison44 min
Aug 19, 7:31 AM CDTFlash Flood WarningJANWashington3 hr
Aug 19, 9:02 AM CDTFlash Flood WarningJANWashington3 hr
Aug 19, 1:45 PM CDTSpecial Weather StatementJANMarion30 min
Aug 19, 2:35 PM CDTSpecial Weather StatementJANWalthall25 min
Aug 19, 4:10 PM CDTSpecial Weather StatementJANLincoln50 min
Aug 19, 6:15 PM CDTSpecial Weather StatementJANConcordia30 min
Aug 19, 1:09 AM CDTSpecial Weather StatementJANAshley51 min
Aug 19, 1:50 AM CDTFlash Flood WarningJANAshley2 hr
Aug 19, 3:36 PM CDTSpecial Weather StatementJANAshley39 min

Nearby

Special Weather Statements in Louisiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.